Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 214, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 10, 2017, 6:17 PM CDT for Greenwood County, Kansas. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2017, 6:17 PM CDT (23:17 UTC)
- Expired
- Aug 10, 2017, 7:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Greenwood County, KS
The radar
The Topeka radar (KTWX), 103 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 6:36 PM CDT | TSTM WND DMG | 5 Se Madison, KS | DELAYED REPORT. SEVERAL UTILITY POLES BLOWN OVER 5 MILES SOUTHEAST OF MADISON NEAR 320TH AND Z ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 2:27 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.3 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 178 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 867 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
370
WUUS53 KICT 102317
SVRICT
KSC073-110000-
/O.NEW.KICT.SV.W.0214.170810T2317Z-170811T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
617 PM CDT THU AUG 10 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northeastern Greenwood County in southeastern Kansas...
* Until 700 PM CDT
* At 617 PM CDT, a severe thunderstorm was located near Madison,
moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Madison and Virgil.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3801 9630 3817 9630 3817 9596 3798 9596
TIME...MOT...LOC 2317Z 283DEG 14KT 3809 9617
HAIL...1.00IN
WIND...60MPH
$$
LAWSON2 follow-up statements
042
WWUS53 KICT 102333
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
633 PM CDT THU AUG 10 2017
KSC073-110000-
/O.CON.KICT.SV.W.0214.000000T0000Z-170811T0000Z/
Greenwood KS-
633 PM CDT THU AUG 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN GREENWOOD COUNTY...
At 633 PM CDT, a severe thunderstorm was located near Madison, moving
east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Madison and Virgil.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3801 9630 3817 9630 3817 9596 3798 9596
TIME...MOT...LOC 2333Z 283DEG 14KT 3808 9609
HAIL...1.00IN
WIND...60MPH
$$
LAWSON277
WWUS53 KICT 102351
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
651 PM CDT THU AUG 10 2017
KSC073-110001-
/O.EXP.KICT.SV.W.0214.000000T0000Z-170811T0000Z/
Greenwood KS-
651 PM CDT THU AUG 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GREENWOOD COUNTY
WILL EXPIRE AT 700 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 900 PM CDT for
southeastern Kansas.
LAT...LON 3801 9630 3817 9630 3817 9596 3798 9596
TIME...MOT...LOC 2351Z 283DEG 14KT 3806 9600
$$
LAWSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:56 PM CDT, 4 hours 21 minutes earlier.
Area forecast discussion, Aug 10, 1:56 PM CDT, 4 hours 21 minutes before
Area Forecast Discussion National Weather Service Wichita KS 156 PM CDT Thu Aug 10 2017 .SHORT TERM...(This evening through Sunday night) Issued at 156 PM CDT Thu Aug 10 2017 Water vapor imagery shows potent shortwave impulse tracking across northern WI and approaching the western Great Lakes. At the surface, cold front extends from northern MO and across far northern KS. Storms have developed along the cold front over nw KS, likely aided by upslope processes. Current thinking is that storms will continue along the front as it pushes south this evening. Should also see convection expand in coverage as 850-700mb moisture transport ramps up toward sunset in addition to much of the area moving into the right entrance region of an unseasonably strong upper jet. While storms will be possible just about anywhere across forecast area this evening, feel the more robust activity should be generally along and west of I-135 where better instability will be situated. Should once again be plenty of shear for large hail with downburst winds also a threat. Will also run with a flood watch for areas that have received the most rainfall over the past several days which will generally be the southwest corner of our forecast area. Thing should be fairly progressive with the bulk of the activity south of the forecast area by 2 am. By sunrise Fri, the majority of the showers and storms should be down in OK with a cool airmass left over KS. Expecting an increase in convection Fri night over western KS as some of the deeper moisture starts to work back around the western fringe of the surface high. This will also be aided by sw KS remaining in the right entrance region of the upper jet. There is good model agreement in shortwave energy diving southeast out of the central/northern Rockies Sat night that should ramp up shower and storm chances. Some of this may linger into Sun as the atmosphere remains very moist in the low levels. Confidence remains high that below normal afternoon highs will maintain through the weekend but will still feel muggy as we keep some low level moisture around. .LONG TERM...(Monday through Thursday) Issued at 156 PM CDT Thu Aug 10 2017 Pattern looks to remain unsettled through much of this period. Unseasonably strong westerlies will remain in place as the surface high shifts east. This will keep low level moisture in place as a number of perturbations slide through the flow. At this time the better rain chances look to be Tue into Tue night as a wave slides across northern KS and Nebraska. May actually see a warming trend toward the end of the work week which may get afternoon highs back closer to seasonal normals. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 704 AM CDT Thu Aug 10 2017 Once again a difficult aviation forecast. Tons of low level moisture and lifting mechanisms in place to produce air mass showers and thunderstorms this afternoon at all locations. Better instability exists along the KSRL/KGBD/KHUT corridor this afternoon and with the wave of storms moving east out of western KS, a good chance for severe will will prevail SW of a KRSL TO KCFV line. Also with the rain and low level moisture in place, vsbys could easily go into mvfr if not ifr towards morning at KRSL, KSAL, KGBD, and KHUT. However, with current forecast of cloud cover in place, that would hinder a major drop off of the vsbys. If it clears out any, they would likely drop into ifr category. This is something to watch closely. Afternoon cumulus field will likely fluctuate between vfr and mvfr at all sites. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 87 68 82 67 / 50 70 20 20 Hutchinson 86 65 83 65 / 50 70 10 20 Newton 85 66 83 64 / 50 60 20 20 ElDorado 85 67 82 64 / 50 60 20 20 Winfield-KWLD 87 68 83 67 / 60 70 40 20 Russell 85 62 82 64 / 50 60 10 30 Great Bend 85 63 83 65 / 50 60 10 30 Salina 86 64 84 65 / 50 60 10 20 McPherson 86 64 83 64 / 50 60 10 20 Coffeyville 85 68 84 66 / 50 60 50 20 Chanute 84 66 83 65 / 40 60 30 10 Iola 84 67 83 64 / 40 60 30 10 Parsons-KPPF 84 68 83 66 / 50 60 40 20 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 7 PM CDT this evening through Friday morning for KSZ082-083-091>093. && SHORT TERM...RBL LONG TERM...RBL AVIATION...PJH
Hazardous weather outlook, Aug 10, 3:00 PM CDT, 3 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 300 PM CDT Thu Aug 10 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-111545- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 300 PM CDT Thu Aug 10 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Late this afternoon and Tonight Storms are expected across most of the area tonight. Locations along and northwest of the Kansas Turnpike will have a chance to see severe storms with half dollar size hail, 60 mph winds and heavy rain and flooding possible with the stronger storms. Late this afternoon and evening there will be a brief window across Barton and Reno counties for hail up to 2 inches in diameter and winds to 70 mph. See latest flood watch along with severe thunderstorm watches for additional details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Storm chances are expected to return late Friday night into Saturday. While severe storms are not expected, some small hail, 50 mph winds and brief heavy rain will be possible with the stronger storms. Saturday night through Wednesday the area will remain in an unsettled weather pattern. While organized severe storms are not anticipated, a few strong storms producing small hail, gusty winds and brief heavy rain will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Lawson
In the hours before
Special weather statement, Aug 10, 5:29 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Wichita KS
529 PM CDT THU AUG 10 2017
KSZ094-098-102300-
Chautauqua KS-Elk KS-
529 PM CDT THU AUG 10 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northern Chautauqua County in southeastern Kansas...
Southern Elk County in southeastern Kansas...
* Until 600 PM CDT
* At 527 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Moline, or 11 miles south of
Howard...moving east at 25 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Moline, Longton, Elk Falls and Hale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3723 9640 3745 9644 3747 9597 3726 9596
3718 9597 3719 9601
TIME...MOT...LOC 2228Z 269DEG 24KT 3731 9633
LAWSONSpecial weather statement, Aug 10, 6:01 PM CDT, 16 minutes before
Special Weather Statement National Weather Service Wichita KS 601 PM CDT THU AUG 10 2017 KSZ070-102330- Greenwood KS- 601 PM CDT THU AUG 10 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Greenwood County in southeastern Kansas... * Until 630 PM CDT * At 558 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 6 miles west of Madison...moving east at 10 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Madison. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && A severe thunderstorm watch remains in effect until 900 PM CDT for southeastern and east central Kansas. LAT...LON 3803 9635 3817 9636 3817 9596 3801 9596 TIME...MOT...LOC 2301Z 255DEG 11KT 3814 9625 LAWSON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:12 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 48 min |
| Aug 9, 7:26 PM CDT | Special Weather Statement | ICT | Kingman | 34 min |
| Aug 9, 7:45 PM CDT | Special Weather Statement | ICT | Kingman | 30 min |
| Aug 9, 11:21 PM CDT | Areal Flood Warning | ICT | Cowley | 4 hr |
| Aug 10, 1:09 AM CDT | Dense Fog Advisory | ICT | Barton, Ellsworth, Lincoln, Russell, Saline | 9 hr |
| Aug 10, 3:15 AM CDT | Areal Flood Warning | ICT | Cowley | 7 hr |
| Aug 10, 2:04 PM CDT | Flash Flood Watch | ICT | Barton, Cowley, Harper, Kingman, Reno, Rice and 2 more | 15 hr |
| Aug 10, 4:28 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 39 min |
| Aug 10, 5:29 PM CDT | Special Weather Statement | ICT | Elk | 31 min |
| Aug 10, 6:01 PM CDT | Special Weather Statement | ICT | Greenwood | 29 min |
| Aug 10, 6:23 PM CDT | Special Weather Statement | ICT | Kingman | 37 min |
| Aug 10, 6:46 PM CDT | Special Weather Statement | ICT | Sumner | 29 min |
| Aug 10, 6:52 PM CDT | Special Weather Statement | ICT | Chautauqua | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.